Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 152, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 21, 1998, 10:44 PM CDT for Reno County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 21, 1998, 10:44 PM CDT (03:44 UTC)
- Expired
- Jun 21, 1998, 11:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Reno County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 10:46 PM CDT | Hail 1 | Castleton, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 9:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1376 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 2094 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 220344 RRA SVRICT KSC155-220430- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1044 PM CDT SUN JUN 21 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN RENO COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1130 PM CDT * AT 1043 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES SOUTHWEST OF HUTCHINSON AND ANOTHER SEVERE STORM JUST EAST OF NICKERSON OR 8 MILES NORTHWEST OF HUTCHINSON...MOVING TO THE EAST AT 20 MPH. THIS WARNING EXTENDS THE PREVIOUS WARNING FOR RENO COUNTY. * THESE SEVERE THUNDERSTORMS WILL AFFECT... DARLOW YODER HAVEN MEDORA THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS OF 60 MPH OR GREATER...HAIL AT LEAST GOLFBALL SIZE AND TORRENTIAL RAIN. SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS IMMEDIATELY. HEAVY RAINS FLOOD ROADS QUICKLY. YOU SHOULD NEVER TRY TO CROSS WATER COVERED ROADS. MARIEN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:40 PM CDT, 7 hours 4 minutes earlier.
Area forecast discussion, Jun 21, 3:40 PM CDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 340 PM CDT SUN JUN 21 1998 SHORT TERM: MCS DEVELOPMENT AND TRACK THE PROBLEM FOR TONIGHT. SFC FRONT STRETCHES FROM SE KS INTO NW OKLA WITH SFC DEWPOINTS POOLING ACROSS NRN OKLA. ETA PROGGED SFC THROUGH 85H WINDS BACK AND INCREASE OVERNIGHT WHILE S/W AND ASSOCIATED MID-LEVEL JET PULL OUT OF THE SRN ROCKIES AND ACROSS KS. EXPECT MCS TO ORGANIZE OVER WRN KS AND ROLL ACROSS THE STATE BY MORNING...SIMILAR TO ETA FCST. HIGHEST POPS CE ZONES...SLIGHTLY LOWER TO THE SOUTH AS CAP MAY REMAIN STG ENOUGH TO SUPRESS SRN EXTENT OF ACTIVITY. COULD SEE SOME TSRA DEVELOP DURING THE EVENING IN SE KS AS WELL...WITH NOSE OF UNSTABLE AIR IN OKLA PUSHING NE AHEAD OF WARM FRONT. LONG TERM: LINGERING EFFECTS OF EARLY MORNING MCS THE QUESTION. EXPECT FRONT TO REMAIN SUPPRESSED TO THE SOUTH SIMILAR TO ETA SOLUTION...LIFTING SLOWLY TO THE NORTH DURING THE DAY. SLOW INCREASE IN CAP STRENGTH NOTED AS UPPER RIDGE SLOWLY BUILDS INTO SRN PLAINS. WILL KEEP POPS IN ALL SECTS FOR LINGERING MORNING ACTIVITY. NEXT MCS TUE NIGHT SHOULD FORM FARTHER NORTH...BUT MAY SLIDE MORE SEWRD AS UPPER RIDGE AMPLIFIES. WILL MAINTAIN CHC POPS CE/SE ZONES...DRY SC WITH BUILDING CAP. TSRA CHCS END TUES AS RIDGE BUILDS AND CAP STRENGTHENS. HOT AND DRY EXTENDED STILL LOOKS OK. PETERSEN FCSTID = 3 ICT 69 92 71 96 / 40 40 10 10 HUT 69 92 71 97 / 40 40 10 10 EWK 69 92 71 96 / 40 40 10 10 EQA 69 92 71 96 / 40 40 10 10 WLD 69 92 71 96 / 40 40 10 10 RSL 66 90 70 97 / 60 40 30 10 GBD 66 90 70 97 / 60 40 30 10 SLN 66 90 70 96 / 60 40 30 10 MPR 66 90 70 96 / 60 40 30 10 CFV 69 92 71 95 / 40 40 30 10 CNU 69 92 71 95 / 40 40 30 10 K88 69 92 71 95 / 40 40 30 10 .ICT...NONE.
In the hours before
Special weather statement, Jun 21, 10:33 PM CDT, 11 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-220400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1033 PM CDT SUN JUN 21 1998 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. URBAN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 9:51 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 64 min |
| Jun 21, 9:58 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 57 min |
| Jun 21, 10:27 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 58 min |
| Jun 21, 10:30 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 65 min |
| Jun 21, 10:54 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 56 min |
| Jun 21, 10:58 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 62 min |
| Jun 21, 11:19 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 61 min |
| Jun 22, 12:21 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 59 min |
| Jun 22, 1:11 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 64 min |
| Jun 22, 1:20 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 60 min |
| Jun 22, 1:47 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln | 73 min |
| Jun 22, 2:12 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 48 min |
| Jun 22, 2:16 AM CDT | Severe Thunderstorm Warning | ICT | Rice | 74 min |
| Jun 22, 2:37 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 98 min |
| Jun 22, 2:42 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 93 min |
| Jun 22, 3:34 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 61 min |
| Jun 22, 4:01 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.